Do comatose patients need pain medicine - page 2

As a patient's level of conciousness decreases as they approach death,does their perception of discomfort also decrease? What data is there that tells us whether they still need their pain... Read More

  1. by   Gompers
    Quote from ax433cs92dds
    Our medical director, an oncologist and pain medication specialist, and the director of our Hospice for 24 years, says that if a patient is comatose, if you continue to give more opiods you will hasten their death. A truely comatose patient cannot feel pain. He orders Lorazepam to help agitation, but nothing else. If your patient is exhibiting non verbal signs and symptoms of pain, I don't believe they are truely comatose.
    But what about withdrawls? Whether the patient is comatose or not, their body may be still addicted to opioids. If they are going through a silent withdrawl, I would think that, too, would hasten death. Just wondering.
  2. by   mvanz9999
    Quote from ax433cs92dds
    Our medical director, an oncologist and pain medication specialist, and the director of our Hospice for 24 years, says that if a patient is comatose, if you continue to give more opiods you will hasten their death. A truely comatose patient cannot feel pain. He orders Lorazepam to help agitation, but nothing else. If your patient is exhibiting non verbal signs and symptoms of pain, I don't believe they are truely comatose.
    If a patient is comatose and terminal....why does it matter. I doubt it makes much difference whether they live another 5 days in a coma or not. At this point, quality of life is essentially non-existant.
  3. by   leslie :-D
    theoretically, if it's an actual coma, the pt is totally unresponsive to any type of stimuli and so, would not feel pain.
    and that is the basis of conscious sedation in hospice, that the anesthetic induces the pt into a coma-like state and pain is no longer experienced.
    but w/o actual diagnostics in assessing the level of unconsciousness, it is preferable to err on the side of caution.
    as long as it is a debatable subject, then no one knows for sure.
    and so, you do what is ethical.

    i don't think taking a comatose pt off of opioids, would hasten death.
    it could certainly create a paradoxical irritability w/rebound htn, tachycardia, diaphoresis, seizures, etc.
    but any prudent md would taper them off, and not abruptly stop.

    leslie
  4. by   EmptytheBoat
    Quote from ax433cs92dds
    Our medical director, an oncologist and pain medication specialist, and the director of our Hospice for 24 years, says that if a patient is comatose, if you continue to give more opiods you will hasten their death. A truely comatose patient cannot feel pain. He orders Lorazepam to help agitation, but nothing else. If your patient is exhibiting non verbal signs and symptoms of pain, I don't believe they are truely comatose.
    I agree with you and your medical director. For a truly comatose patient, I utilize ativan for restlessness; will use an opiod to treat SOB if needed. Good discussion here, thanks

close